CSN Login
Members Online: 13

One ABVD down and 11 to go. :(

Bill_NC's picture
Bill_NC
Posts: 110
Joined: Jan 2013

Hi all, I started my first dose of ABVD yesterday and so far i am doing good.

Max, Aaron I know you both have the same HD I got at the same stage (NLPHL IIIA) and I noticed that you both have Chemo and  RT. My onclogist said yesterday the RT is not on the table for treatment, only chemo. Was not sure if RT used only if it's bulky?. Any insight on this.  

jimwins's picture
jimwins
Posts: 2021
Joined: Aug 2011

Hi Bill.  I can't answer your specific question but I'm sure Aaron or Max will respond shortly.  I just wanted to offer encoragement and support.  Congratulations on completing your first round!  It helped me to try to focus on getting through my treatment (R-EPOCH) and setting milestones along the way.  I had little celebrations at the half way point, etc.  Pretty soon, you'll be saying "6 down, 6 to go" so hang in there.  You know we're here rooting for you!

Big hugs,

Jim

Bill_NC's picture
Bill_NC
Posts: 110
Joined: Jan 2013

Thanks Jim, I really Appreciate it.

allmost60's picture
allmost60
Posts: 3167
Joined: Jul 2010

Hi Bill,

 Just wanted to chime in with my support and prayers with your treatments. It goes faster than we think...you will be done before you know it. My last infusion is tomorrow...2 years, every other month, and I can't believe where the time went! Hang in there friend...we are always here for you! Best wishes...Sue

(FNHL-2-3a-6/10-age62)

illead's picture
illead
Posts: 524
Joined: Aug 2012

Yes, congrats on your first round, you're already getting the lingo down.  We have no answers either but also want to wish you well and think you will be feeling better soon. You sound much more positive, you'll be encouraging others in no time. Thinking of you, Bill and Becky

Aaron's picture
Aaron
Posts: 238
Joined: Jun 2012

When you say rt do you mean rituxan or radiation? Both max and I received rituxan with our abvd but no radiation. I'm glad to hear you made it through your first infusion without a problem, you got the toughest one out of the way. I'll try to check the board more often for your questions but I e been pretty busy lately training for my new job as a school bus driver. I guess I'm just a glutton for punishment after all ;). 

Bill_NC's picture
Bill_NC
Posts: 110
Joined: Jan 2013

I must be confused then, I was thinking rt is radiation theropy. My mistake, I feel better about it now, I need to check with my onc about rituxan. he did not say anything about it, is a it pill or Iv type. and does it have the same chemo effects may I ask ?

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 1081
Joined: May 2012

Hi Bill ! I'm very glad that you are now started with treatment and have written.

I am pretty sure that your doc was referring to rituxan.  Late-stage (III or IV) NLPHL virtually never receives radiation, which is a probably a good thing, since radiation with large amounts of abvd can SLIGHTLY increase other types of cancers showing up years later.  Actually, radiation is only commonly used in most types of HL in early stage disease (I or II).  Of course, each case is unique and may require a doctor to modify protocols.    Rituxan is fairly commonly used with abvd to treat NLPHL, but not always.   When it is, your drugs are written as "r-abvd". There may have been something in your biopsy results that suggested it would not be necessary in your case to add rituxan.  The only way for you to know what the reason was for using or not using anything is to ask your doctor, of course.  Also, NLPHL virtually never presents as what is called  "bulky disease," even in advanced stage IV.

The side-effects of abvd are sort of "cumulative": You will feel worse after each infusion than you did before. I have never corrosponded with an abvd patient who did not agree with this. It is not so bad for people who do only a few (2, 4, or 6) cycles, but you are going whole-hog, with 12 cycles, as Aaron and I did.  I felt like I had been beaten in an alley with a 2X4 most of the time after about the 4th infusion. I am just giving you a heads-up.   It absolutley was the right thing to do, and I would start the meds again tomorrow if it were necessary. But it was rough at the time.  I ended up sleeping about 17 hours per day the last three months.   Abvd does not have Prednisone, which is a steroid and stimulant of sorts, the way several of the other lymphoma combinations do, so there is nothing to energize a person on abvd.  Also, I required a fair amount of loritab, since I ALWAYS felt like I had the flu (serious muscle pain, etc).

You will lose all of your hair (including eyebrows and eyelashes) within about a week after your second infusion (people lose the hair with abvd in a pretty standardized fashion), so expect that upsetting event as well.

You can and will do this !  Abvd is extremely effective in putting NLPHL into complete remission, so we are all expecting this ordeal to come to an end for you in six months.  Bless you and write as often as you feel we can assist,

max

Bill_NC's picture
Bill_NC
Posts: 110
Joined: Jan 2013

Thanks MAX, that the info I was looking for, right now I feel terrible,  No energy what so ever. I started my chemo Wednesday morning and felt not bad until Friday 3 AM, I wake up with aching and nausea lasted up to today, The medication they gave me helped me sleep and stay sleepy, but can't afford to stay sleepy due to job demands. I am drinking high protein shake (ensure) to level up and speed up my red blood cells productions. Will this sick feelings stay with me all the way to next treatment or even after the chemo is done?

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 1081
Joined: May 2012

Bill,

Actually, in most cases, most or ALL side-effects of chemo end after ending chemo, but this can take from weeks to many months. Some problems can be more long-lasting, or even permanent.  I actually never had nausea on abvd, but did feel horrible, and absolutely would not have been able to work after around my third treatment.  I took the anti-nausea medication En-Med.  Ask your oncologist about it.  You will have issues, and you will feel horrible. But it is a necessary thing, and will have an end.  No one can or should sugar-coat this for you. I would check into possibly getting short term assistance from family or some agency, because I just would not have been able to work.  Investigate this now is my recommentdation. 

max

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network